High Wind, Owens Valley
- When
- April 18, 2:00 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A gust to 60 mph was measured 1 mile SSW of Independence, CA.
A strong cold front and associated low pressure system brought locally high winds to parts of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong cold front and associated low pressure system brought locally high winds to parts of the Mojave Desert and southern Great Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 17, 8:05 PM PST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 PM PDT TUE APR 17 2007
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE PACIFIC
NORTHWEST TONIGHT AND THE SOUTHERN GREAT BASIN TOMORROW. THIS WILL
BRING STRONG WINDS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN TONIGHT AND TOMORROW. ANOTHER STORM SYSTEM IS FORECAST TO
IMPACT THE AREA ON FRIDAY.
&&
.UPDATE...UPPER TROUGH MOVING INTO NORTHERN CALIFORNIA AT THIS TIME
AND PROGGED TO SHIFT ACROSS NORTHERN NEVADA BY 00Z THURSDAY WITH LOW
CENTER OVER NORTHERN UTAH AT THAT TIME. MAIN CONCERN FOR TONIGHT AND
WEDNESDAY CONTINUES TO BE THE WINDS. SO FAR THIS EVENING...
WIDESPREAD STRONG AND GUSTY WINDS HAVE YET TO FORM...HOWEVER ALL
INDICATIONS STILL POINT TO VERY WINDY CONDITIONS TONIGHT AND INTO
WEDNESDAY. 700MB THERMAL GRADIENTS BETWEEN SOUTHERN NEVADA AND
SOUTHERN OREGON STILL TREND TOWARDS WIND GUSTS TO WELL OVER 40 MPH
BY 12Z WEDNESDAY IN THE LAS VEGAS VALLEY...WHILE SURFACE PRESSURE
GRADIENTS PUSHING 13MB BETWEEN THE COAST AND KLAS KEEPS WINDS ACROSS
SAN BERNARDINO COUNTY TONIGHT AND SPREADING EAST ON WEDNESDAY. WILL
CONTINUE WITH ALL HIGH WIND WARNINGS/WIND ADVISORIES AT THIS TIME.
AS TROUGH SHIFTS EAST TONIGHT...NAM SHOWING A LITTLE MORE DYNAMICS
ACROSS THE SOUTHERN SIERRA AND NORTHERN MOUNTAINS. ZONES/GRIDS WERE
UPDATED EARLIER TO REFLECT LIGHT SNOW OVER THE SOUTHERN SIERRA...
WHILE CURRENT SATELLITE TREND SHOWING NAM LIKELY A LITTLE OVERDONE
ON SHOWERS ACROSS NORTHERN MOUNTAINS...THUS NO UPDATE PLANNED FOR
THIS AREA. WINDS TO DECREASE INTO LATE WEDNESDAY AND WEDNESDAY NIGHT
WITH SHORT WAVE RIDGE OVER THE AREA ON THURSDAY. RIDGE TO BE SHORT
LIVED HOWEVER AS NEXT PACIFIC STORM DUE INTO THE CWA ON FRIDAY FOR
ANOTHER ROUND OF WINDS AND A CHC OF SHOWERS ACROSS MUCH OF THE AREA.
OVERALL CURRENT FORECAST ON TRACK. WILL UPDATE ZONES TO REFLECT
ONGOING ADVISORIES/WARNINGS...OTHERWISE NO FURTHER UPDATES PLANNED
ATTM.
&&
.FIRE WEATHER...GUSTY WINDS TO BE ACROSS MUCH OF THE SOUTHERN
PORTION OF THE FIRE DISTRICT ON WEDNESDAY AS RELATIVE HUMIDITIES
DROP OR LOWER TO BELOW THE CRITICAL 15 PERCENT VALUE. HOWEVER ACROSS
SOUTHERN NEVADA/NORTHWEST ARIZONA CURRENT FIRE DANGER RATING ONLY AT
MODERATE FOR THE MAJORITY OF THE AREA...THUS RED FLAG CRITERIA NOT
LIKELY TO BE MET. WILL BE CLOSELY LOOKING AT CALIFORNIA FIRE ZONES
226...227...228 HOWEVER FOR THE MORNING PACKAGE. DUE TO THE GUSTY
WINDS AND LOW HUMIDITIES ON WEDNESDAY...LAND MANAGEMENT AGENCIES
SHOULD CLOSELY MONITOR THE SITUATION AS ERRATIC FIRE BEHAVIOR WILL
LIKELY OCCUR ON ANY FIRE STARTS.
&&
.AVIATION...FOR KLAS: SOUTHWEST WINDS WILL INCREASE LATER TONIGHT.
AROUND 08Z WINDS WILL BE IN THE 20 TO 30 KNOT RANGE WITH GUSTS TO 40
MPH. WINDS WILL TURN TO A WEST DIRECTION BEFORE 12Z AND TOWARDS THE
NORTHWEST LATE WEDNESDAY MORNING. THOUGH NOT IN THE TAF THERE IS THE
POTENTIAL FOR WIND GUSTS GREATER THAN 40 KNOTS EARLY WEDNESDAY
MORNING AS AN APPROACHING COLD FRONT MOVES THROUGH THE LAS VEGAS
VALLEY BUT I DO NOT EXPECT GREATER THAN 50 KNOTS. WINDS WILL
DECREASE BY NOONTIME TO THE 15 TO 25 KNOT RANGE. ASSOCIATED WITH THE
WINDS WILL BE MODERATE OR GREATER TURBULENCE FOR DESCENTS AND
DEPARTURES FROM KLAS UP TO AROUND 16 KFT. THURSDAY WILL SEE A RETURN
TO 10 KNOT OR LESS WIND SPEEDS.
THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: THROUGH TONIGHT SOUTHWEST TO WEST WINDS WILL INCREASE IN
ALL AREAS. WINDS WILL BE IN THE 25 TO 35 KNOT RANGE IN MOST AREAS
WITH GUSTS TO NEARS 45 KNOTS. THE EXCEPTION WILL BE THE EAST SIDE OF
THE SIERRA ALONG THE OWENS VALLEY WHERE GUSTS TO NEARLY 60 KNOTS ON
THE EAST SLOPES AND CANYON OPENINGS ARE LIKELY. IN ADDITION THE
LEE OF THE SIERRA WILL SEE POSSIBLE MOUNTAIN WAVE ACTION. THESE TWO
PHENOMENA WILL PERSIST THROUGH 12Z WEDNESDAY MORNING. AREAS OF
REDUCED VISIBILITY DUE TO BLOWING DUST ARE LIKELY ACROSS SOUTHERN
NEVADA AND SOUTHEAST CALIFORNIA TONIGHT AND WEDNESDAY MORNING. WINDS
WILL ABATE AREA WIDE WITH THE EXCEPTION OF NORTHWEST ARIZONA BY
AROUND NOON TIME...WHILE NORTHWEST ARIZONA WILL PERSIST WITH THE
THROUGH SOUTHWEST WINDS THROUGH THE LATE AFTERNOON.
&&
.PREV DISCUSSION...325 PM PDT SHORT TERM...RUNNING WAY LATE DUE TO
WIND ISSUES AND SOME OTHER NON-METEOROLOGICAL FACTORS SO WILL BE
BRIEF. ALL PRE-EXISTING WIND ADVISORIES AND WARNINGS WERE LEFT
INTACT AND TWO NEW ONES WERE ADDED. MODELS SHOW DECENT PRESSURE
GRADIENT WITH LOCALLY FAVORED ORIENTATION PLUS GOOD MID LEVEL WIND
MAX ROTATING THROUGH MOHAVE COUNTY DURING THE DAY TOMORROW...SO
ISSUED A WIND ADVISORY FOR AZ ZONE 3. IN ADDITION...LOCALLY RUN NMM
FOR THE SPRING MOUNTAINS DOMAIN SUGGESTS THE POSSIBILITY OF A
DOWNSLOPE WIND EVENT THIS EVENING AND OVERNIGHT. SIGNATURES ARE MUCH
MORE SUBTLE THAN THE TYPICAL SIERRA EVENT...BUT THIS HAS BEEN THE
CASE WITH A COUPLE OF PAST EVENTS WHICH VERIFIED WELL...SO ALSO
ISSUED WIND ADVISORY FOR NV ZONES 18 AND 19. ONLY NEGATIVE FACTOR
FOR RED FLAG WARNINGS IS FIRE DANGER MAP...WHICH SUGGESTS THAT THE
WIDESPREAD LIGHT TO MODERATE RAIN EVENT SUNDAY NIGHT/MONDAY MORNING
DID A LOT TO REDUCE FIRE DANGER. THUS...EVEN THOUGH WIND AND
HUMIDITY CRITERIA WILL LIKELY BE MET IN MANY AREAS TOMORROW...NO
WATCH OR WARNING WAS ISSUED. NEXT STORM SYSTEM WILL BE KNOCKING ON
THE WESTERN DOOR LATE THURSDAY NIGHT AS THE SHORT TERM DRAWS TO A
CLOSE.
.LONG TERM...MODELS PRETTY MUCH AGREE THAT A COLD CLOSED UPPER LOW
WILL BE IN THE VICINITY OF NORTHERN CALIFORNIA EARLY FRIDAY AND THEN
MOVING ACROSS THE CWA FRIDAY AND FRIDAY NIGHT. THIS WILL BRING
ANOTHER COOL...CLOUDY AND BREEZY DAY TO THE AREA. ALTHOUGH MODELS
ARE NOT FORECASTING ANY KIND OF SUBTROPICAL TAP...WILL STILL NEED TO
KEEP AN EYE ON THIS ONE AS IT DOES APPEAR TO HAVE A DECENT AMOUNT OF
MOISTURE WITH IT. QPF AMOUNTS OFF THE GFS ARE IN THE .25 TO .5 INCH
RANGE OVER THE MOUNTAINS WITH GENERALLY LESS THAN .2 INCHES IN THE
VALLEY LOCATIONS. UNCERTAIN JUST HOW PROGRESSIVE THE SYSTEM WILL BE
WITH THE GFS FORECASTING THE LOW OVER NORTH CENTRAL ARIZONA BY EARLY
SATURDAY WHILE THE ECMWF HAS THE CENTER STILL OVER SOUTHERN NEVADA
AND NW ARIZONA. THE EURO SOLUTIONS WOULD DELAY THE ENDING OF PRECIP
OVER THE CENTRAL AND EAST ZONES UNTIL LATER SATURDAY. WITH THE NEXT
SYSTEM ON ITS HEELS...THE MORE PROGRESSIVE SOLUTION MAKES SENSE.
THIS WOULD PROVIDE BRIEF SHORTWAVE RIDGING BETWEEN THIS EXITING
SYSTEM AND THE NEXT ONE PROGGED TO DROP INTO THE AREA FROM THE
PACIFIC NW SUNDAY AND MONDAY. THIS ONE WILL LIKELY BE A DRIER SYSTEM
DUE TO THE OVERLAND TRAJECTORY AND THE FACT THAT IT IS FORECAST TO
BE A WEAKER SYSTEM. HOWEVER...IT MAY ALSO RECYCLE MOISTURE FROM THE
PREVIOUS SYSTEM WHICH WOULD GIVE IT MORE MOISTURE TO WORK WITH THAN
WOULD OTHERWISE BE AVAILABLE. BOTTOM LINE IS THAT IN THE FRIDAY TO
MONDAY TIME FRAME...COOLER THAN NORMAL TEMPERATURES AND BREEZY
CONDITIONS CAN BE EXPECTED WITH SHOWERS POSSIBLE IN MOST AREAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WIND ADVISORY UNTIL 6 AM WEDNESDAY ZONES 14 AND 17.
WIND ADVISORY UNTIL 7 AM WEDNESDAY ZONES 18 AND 19.
WIND ADVISORY FROM MIDNIGHT TONIGHT THROUGH 11 AM WEDNESDAY
ZONES 20 THROUGH 22.
.AZ...WIND ADVISORY FROM MIDNIGHT TONIGHT THROUGH 11 AM WEDNESDAY
ZONE 36.
WIND ADVISORY FROM 9 AM WEDNESDAY THROUGH 7 PM WEDNESDAY ZONE
3.
.CA...HIGH WIND WARNING UNTIL 6 AM WEDNESDAY ZONES 519 AND 520.
WIND ADVISORY UNTIL 6 AM WEDNESDAY ZONES 521 AND 522.
WIND ADVISORY UNTIL 5 PM WEDNESDAY ZONES 523 THROUGH 526.
&&
JENSEN/JACQUES/MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 458 AM PDT TUE APR 17 2007 AZZ036-CAZ519>526-NVZ014-016-017-020>022-180800- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 458 AM PDT TUE APR 17 2007 /458 AM MST TUE APR 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. ...A HIGH WIND WARNING FOR THE EAST SLOPE OF THE SOUTHERN SIERRA AND OWENS VALLEY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY... ...A WIND ADVISORY FOR WESTERN SAN BERNARDINO COUNTY WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM PDT WEDNESDAY... ...A WIND ADVISORY FOR ESMERALDA...NYE AND EASTERN INYO COUNTIES WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT WEDNESDAY... ...A WIND ADVISORY FOR EASTERN AND SOUTHERN SAN BERNARDINO COUNTY WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT WEDNESDAY... A WIND ADVISORY FOR THE LAS VEGAS VALLEY....LAKE MEAD NATIONAL RECREATION AREA AND SOUTHERN CLARK COUNTY WHICH IS IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT TO 11 AM PDT /11 AM MST/ WEDNESDAY. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SWEEP ACROSS GREAT BASIN LATE THIS AFTERNOON AND TONIGHT. STRONG AND DAMAGING DOWNSLOPE WINDS WILL OCCUR IN THE LEE OF THE SOUTHERN SIERRA THAT WILL IMPACT HIGH PROFILE VEHICLES TRAVELING HIGHWAY 395. AREAS OF BLOWING DUST AND SAND WILL ALSO CREATE AREAS OF REDUCED VISIBILITIES. PLEASE REFER TO THE LATEST WEATHER MESSAGE /WWUS75/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL CONTINUE TO OCCUR ACROSS THE MOJAVE DESERT THROUGH EARLY WEDNESDAY AFTERNOON BEFORE BEGINNING TO DECREASE. PLEASE REFER TO THE LATEST WEATHER MESSAGE /WWUS75/ FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1114 PM PDT TUE APR 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM NON-TSTM WND GST MERCURY 36.67N 116.00W
04/17/2007 M40.00 MPH NYE NV ASOS
1031 PM NON-TSTM WND GST NORTH LAS VEGAS 36.27N 115.14W
04/17/2007 M44.00 MPH CLARK NV ASOS
1038 PM NON-TSTM WND GST INDIAN SPRINGS 36.57N 115.67W
04/17/2007 M43.00 MPH CLARK NV MESONET
1054 PM NON-TSTM WND GST LAS VEGAS (DOWNTOWN) 36.17N 115.15W
04/17/2007 M43.00 MPH CLARK NV ASOS
1054 PM NON-TSTM WND GST HENDERSON 36.03N 115.00W
04/17/2007 M43.00 MPH CLARK NV AWOS
&&
KENNEDYThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
A gust to 60 mph was measured 1 mile SSW of Independence, CA.
Occurred at the Gary-Owens site (45 miles N of Barstow, CA).|
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18133, 18136.